Hail, Rockingham
- When
- April 20, 3:55 PM EST
- Where
- Rockingham County, 1.28 mi ENE of Mechanicsville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.680, -78.760
Quarter sized hail was reported.
High pressure was centered to the south and this allowed warm and moist air to move into the area. An isolated thunderstorm became severe due to the unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure was centered to the south and this allowed warm and moist air to move into the area. An isolated thunderstorm became severe due to the unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 20, 1:48 PM EST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 248 PM EDT Thu Apr 20 2017 .SYNOPSIS... High pressure off the coast will move further east today. A cold front will drop into the Mid Atlantic Friday. Weak high pressure builds over the area Friday night before low pressure impacts the area Saturday night and Sunday. && .NEAR TERM /THROUGH TONIGHT/... A few showers have been developing over the past hour or two across the higher terrain...though, they are currently struggling to sustain themselves long enough to become thunderstorms as parcel accelerations remain rather weak. That should change over the next hour or two...as instability continues to increase over that area. Once scattered thunderstorms develop, they will gradually push east through the afternoon into the evening. CAPE/shear parameter space supports general thunderstorms (e.g., MLCAPE ~600-1000 J/kg...0-6 km EBS ~20-30 kts)...with perhaps a very brief and localized pulse-type strong thunderstorm. The best instability will be across the higher terrain...with much less expected east of the Blue Ridge. The higher shear totals (~30 kts by late afternoon) are mainly focused to our north across PA...but could slip into the northern tier of counties near the Mason-Dixon line by early evening. While still low probability, this area is the most likely to experience a stronger thunderstorm...if the activity in PA/WV can move into this area. Any thunderstorms should weaken shortly after sunset as instability wanes with the loss of daytime heating. While low confidence, there could also be some patchy fog tonight...particularly where it rains this afternoon/evening. Overnight lows near 60F. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Cold front will push through the area Friday. Still some uncertainty with regards to timing...which will have a large impact on sensible weather across the area. Thunderstorms are expected along/ahead of the front. A few of these storms could become marginally severe...as instability increases compared to today (e.g., MLCAPE ~1000-1400 J/kg). Latest SPC Day 2 Marginal Severe risk was shifted further north into our area...which makes sense considering the timing uncertainty of the frontal passage and thus how much destabilization can occur. While slightly better than today...strong wind field remains to the north of the area...which results in only marginally favorable shear profiles for storm organization. Front will stall to our south late Friday into Saturday, leaving us with extensive cloud cover as we remain in the cool sector. Low pressure will approach the area from the SW during the day Saturday...allowing for overrunning precipitation to develop over the area during the afternoon and through the overnight. Uncertainty remains in regards to how far north the greatest QPF sets up...latest trends in the guidance continue to push the highest totals south...keeping them over central VA. 1-2 inches of rain are possible across central VA...with generally less than an inch expected north of I-66. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Low pressure at the surface will likely sink south of the area Sunday as the upper level low forcing it becomes cutoff from the westerlies. The low may meander off the coast for a couple days with high pressure building to the north. This would result in a cool and dreary pattern into the first half of next week. By the middle of next week, the low should move away and high pressure rebuilds to the southeast of the area, resulting in southwesterly flow and a marked increase in temperatures. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR expected at all sites through much of the today. Scattered thunderstorms are possible this afternoon into the early evening...with brief flight restrictions and gusty winds possible. There could be some patchy fog around tonight...though confidence is rather low at this time. Thunderstorms with gusty winds are possible Friday...with flight restrictions possible in any stronger thunderstorms...VFR expected outside of thunderstorm activity. Low clouds and periods of rain could impact the terminals Saturday afternoon through Sunday morning...with sub-VFR possible. Sub-VFR likely in low clouds/onshore flow (generally northeasterly around 10 knots) Sunday into Monday. && .MARINE... While gradient winds are expected to remain below SCA values today/tonight, scattered thunderstorms are possible this afternoon into early evening (especially over the Upper/Middle Tidal Potomac). Brief/localized gusty winds are possible in the strongest thunderstorms...with a chance for a few Special Marine Warnings. Rain is expected for the waters Saturday. Generally sub-SCA conditions expected Saturday night and Sunday. SCA conditions possible Monday with increasing northeasterly flow. Northeasterly flow between high pressure to the north and low pressure to the south may push gusts into Small Craft Advisory territory early next week. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MSE NEAR TERM...MSE SHORT TERM...MSE LONG TERM...DFH AVIATION...MSE/DFH MARINE...MSE/DFH
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 747 AM EDT Thu Apr 20 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211200- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 747 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Scattered thunderstorms capable of producing strong winds are possible over the waters this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-211200- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 747 AM EDT Thu Apr 20 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sterling radar (KLWX), 115 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691916.